Advertisement

Rheumatology International

, Volume 38, Issue 7, pp 1297–1299 | Cite as

Paradoxical pustular psoriasis induced by ustekinumab in a patient with Crohn’s disease-associated spondyloarthropathy

  • Michael BenzaquenEmail author
  • Benoit Flachaire
  • Frank Rouby
  • Philippe Berbis
  • Sandrine Guis
Cases with a Message

Abstract

Palmoplantar pustular psoriasis (PPP) is a clinical form of psoriasis, for which tumor necrosis factor alpha inhibitors (TNFi) or interleukins 12/23 inhibitor (ustekinumab) can be a therapeutic option. Paradoxical psoriatic reactions induced by TNFi are now well known. We present the exceptional case of a paradoxical PPP appeared under ustekinumab in a patient with Crohn’s disease-associated spondyloarthropathy. A 58-year-old woman presented with recent peripheral inflammatory arthralgias appeared in the context of a Crohn’s disease diagnosed in 2008. Three weeks after the first injection of ustekinumab 390 mg for a refractory Crohn’s disease, a slight pruritic erythematous and pustular dermatosis appeared on the right hand palm. The clinical aspect was strongly in favor of a PPP. Ustekinumab was discontinued and replaced by golimumab, leading to a complete healing of PPP after 15 days of discontinuation. Causality assessment calculated using the French method was plausible for ustekinumab in the induction of PPP. It was based on a compatible chronology according to time to onset associated with complete recovery 2 weeks after cessation of treatment, and on the negative assessment of an alternative etiology (nor bacterial or viral infection, nor other treatment taken by the patient, nor previous history of psoriasis). The worsening of underlying psoriasis under ustekinumab through the appearance of generalized or palmoplantar pustules has already been reported in five cases. We describe to our knowledge the first case of paradoxical PPP under ustekinumab in a patient with no known underlying psoriasis.

Keywords

Pustular psoriasis Paradoxical Ustekinumab Crohn’s disease Spondyloarthropathy 

Notes

Author contribution

MB participated in gathering the data for the study, in the analysis of the data, in writing the paper, and approved the final version of the paper; BF participated in gathering the data for the study, in writing the paper, and approved the final version of the paper; FR participated in the analysis of the data, especially in the causality assessment, in writing the paper, and approved the final version of the paper; PB participated in writing the paper, and approved the final version of the paper; SG participated in designing the article, in writing the paper, and approved the final version of the paper.

Compliance with ethical standards

Conflict of interest

All authors declare no conflicts of interest. No funding source supported our work.

Informed consent

The patient has given her informed consent to use her medical data and photos in the publication of this case study.

References

  1. 1.
    Ko JM, Gottlieb AB, Kerbleski JF (2009) Induction and exacerbation of psoriasis with TNF-blockade therapy: a review and analysis of 127 cases. J Dermatolog Treat 20:100–108CrossRefPubMedGoogle Scholar
  2. 2.
    Begaud B, Evreux JC, Jouglard J, Lagier G (1985) Imputation of the unexpected or toxic effects of drugs. Actualization of the method used in France. Therapie 40:111–118PubMedGoogle Scholar
  3. 3.
    Kavanaugh A, Puig L, Gottlieb AB et al (2016) Efficacity and safety of ustekinumab in psoriatic arthritis patients with peripheral arthritis and physician-reported spondylitis: post-hoc analyses from two phase III, multicenter, double-blind, placebo-controlled studies (PSUMMIT-1/PSUMMIT-2). Ann Rheum Dis 75:1984–1988CrossRefPubMedGoogle Scholar
  4. 4.
    Gregoriou S, Kazakos C, Christofidou E et al (2011) Pustular psoriasis development after initial ustekinumab administration in chronic plaque psoriasis. Eur J Dermatol 21:104–105PubMedGoogle Scholar
  5. 5.
    Wenk KS, Claros JM, Ehrlich A (2012) Flare of pustular psoriasis after initiating ustekinumab therapy. J Dermatolog Treat 23: 212–214CrossRefPubMedGoogle Scholar
  6. 6.
    Hay RA, Pan JY (2014) Paradoxical flare of pustular psoriasis triggered by ustekinumab, which responded to adalimumab therapy. Clin Exp Dermatol 39:751–752CrossRefPubMedGoogle Scholar
  7. 7.
    Caca-Biljanovska N, V’lckova-Laskoska M, Laskoski D (2013) Successful management of ustekinumab-induced pustular psoriasis without therapy discontinuation. Acta Dermatovenerol Croat 2:202–204Google Scholar
  8. 8.
    Suh HY, Ahn JY, Park MY, Youn JI (2018) Exacerbation of infliximab-induced paradoxical psoriasis after ustekinumab therapy. J Dermatol 45(3):332–333CrossRefPubMedGoogle Scholar
  9. 9.
    Lee HY, Woo CH, Haw S (2017) Paradoxical flare of psoriasis after ustekinumab therapy. Ann Dermatol 29(6):794–795CrossRefPubMedPubMedCentralGoogle Scholar
  10. 10.
    Elliott M, Benson J, Blank M, Brodmerkel C et al (2009) Ustekinumab: lessons learned from targeting interleukin-12/23p40 in immune-mediated diseases. Ann NY Acad Sci 1182:97–110CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Dermatology, Hôpital Nord, Assistance Publique, Hôpitaux de MarseilleAix-Marseille UniversityMarseilleFrance
  2. 2.Department of Rheumatology 1, Hôpital Sainte Marguerite, Assistance Publique, Hôpitaux de MarseilleAix-Marseille UniversityMarseilleFrance
  3. 3.Department of Clinical Pharmacology and Pharmacovigilance, Regional Pharmacovigilance Center of Marseille Provence Corse, Hôpital Sainte Marguerite, Assistance Publique, Hôpitaux de MarseilleAix-Marseille UniversityMarseilleFrance
  4. 4.CRMBM UMR CNRS 7339Aix-Marseille UniversityMarseilleFrance

Personalised recommendations